Valium is the brand name of diazepam, a powerful prescription sedative and muscle relaxant that is used to treat anxiety, sleeping disorders and panic attacks. According to the National Institute of Drug Abuse, the drug is rarely prescribed for long-term use due to the danger of tolerance, dependence and addiction. Prescription drug abuse is a growing problem and has become the second most common form of narcotic addiction in the United States. It is important to know the warning signs of irresponsible Valium use to prevent serious health risks than can result.
The effects of Valium abuse
Diazepam affects the user by inhibiting the chemicals that convey messages throughout the brain. In effect, this slows down the brain’s activity and causes the user to feel more calm and relaxed. In moderate doses, Valium can cause sleepiness, confusion and short-term memory loss. People on Valium might mirror the symptoms of intoxication with slurred speech and disoriented behavior (National Highway Traffic Safety Administration). Even though diazepam is a prescription drug, it carries a number of side effects and a potential for danger even when used responsibly. Common unwanted effects of the drug include loss of coordination, vision problems, vertigo, excessive sweating, nausea and depression. Users should never attempt to drive while taking the drug.
Even people who take Valium responsibly will gradually develop a tolerance to the drug over long periods. Users with a tolerance will require larger doses to get the same effects. Increasing dosage beyond that prescribed by a doctor can have a hazardous effect on the user’s health. As the body adapts to stronger doses, the user can become chemically dependent on the drug, so when it is removed completely from the system, the user can experience unpleasant and potentially dangerous withdrawal symptoms. For these reasons, it is extremely important to only take Valium under direct supervision of a doctor to ensure that negative health effects are limited or avoided.
Valium can cause a dangerous rebound effect in the brain if a chemically dependent user suddenly stops taking the drug and goes into withdrawal. Common symptoms of Valium withdrawal can include excitement, anxiety, dizziness, headaches and insomnia. Greater dependence on the drug can result in more serious and potentially life-threatening reactions such as nausea, abdominal cramps, hallucinations, paranoid psychoses, seizures and convulsions. People who abuse Valium may find themselves striving to avoid withdrawals and quickly develop a psychological addiction to the drug, which can make treatment and recovery far more difficult.
Treatments for Valium addiction
Due to the dangers of withdrawal, the National Institute of Drug Abuse advises that Valium addicts should not attempt to quit on their own. Health professionals should supervise a slow and controlled tapering off of the drug to minimize the potential for an adverse reaction. Counseling and cognitive behavioral therapy is also recommended to modify addicts’ behavior going forward and help them adapt to a life without Valium.
Choosing the correct treatment plan can be a difficult decision. The Prescription Drug Abuse Helpline of California is available 24/7 to help you connect with a therapy modality that works best for your needs. Call and speak to an addiction specialist today to get started on the path to recovery.